Miliary tuberculosis occurred after immunosuppressive drug in PNH patient with completely cured tuberculosis; a case report
1 Department of Internal Medicine, Eulji University College of Medicine, Eulji Medical Center, 14 Hangeulbiseok-gil, Nowon-gu, Seoul, 139-872, South Korea
2 Department of Internal Medicine, Eulji University College of Medicine, Eulji Medical Center, Dunsan-dong, Seo-gu, Daejeon, 1306, South Korea
Annals of Clinical Microbiology and Antimicrobials 2012, 11:12 doi:10.1186/1476-0711-11-12Published: 3 May 2012
Paroxysmal nocturnal hemoglobinuria (PNH) is a clonal disorder that presents with hemolytic anemia, marrow failure and thrombophilia. During acute attacks, corticosteroid can alleviate the hemolytic paroxysm, but the prolonged administration induces serious toxicity including immunosuppression. So American thoracic society (ATS) for tuberculosis (TB) recommends prophylactic anti-TB medication in patients with a long-term steroid therapy. However, in the patient who was treated for active TB in the past, there are no guidelines of the test for determining patients who have latent TB infection (LTBI) and no recommendations of TB prophylaxis if there is no evidence of reactivation at present. A 40-year-old male patient presented with fever and aggravated weakness for a week. He was diagnosed with PNH a month ago and took corticosteroid for 3 weeks. In the past, he was diagnosed with pulmonary TB and completely cured after treatment. According to guideline, he was not indicated with TB prophylaxis. However, he caught miliary TB, progressed to acute respiratory distress syndrome. We experience this embarrassing case, and emphasize the need to investigate multicentral TB prevalence and to make the guidelines of anti-TB medication in subgroups of hematologic diseases including PNH.